Puerto Rico, 2015

Flooding in Puerto Rico, September 7, 2015

September 7, 2015 · NWS SJU · 3 events in 3 counties and zones

S. Virgin Islands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A band of low level moisture moved over the forecast area resulting in scattered showers affecting portions of the local islands and U.S. Virgin Islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 7, 2:10 PM AST, 3 minutes earlier.

Area forecast discussion, Sep 7, 2:10 PM AST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
210 PM AST MON SEP 7 2015

.SYNOPSIS...A MID TO UPPER LEVEL RIDGE WILL PERSIST ACROSS THE
FORECAST AREA THROUGH MIDWEEK. AS THE AFOREMENTIONED MID TO UPPER
LEVEL RIDGE SHIFTS WESTWARD...AN UPPER LEVEL TROUGH WILL SLOWLY
AMPLIFY ACROSS THE EASTERN CARIBBEAN THURSDAY AND FRIDAY. WEAK
SURFACE HIGH NORTH OF THE AREA WILL CONTINUE TO MAINTAIN A MODERATE
EASTERLY WIND FLOW THROUGH AT LEAST MIDWEEK.

&&

.DISCUSSION...VARIABLY CLOUDY SKIES PREVAILED ACROSS THE FORECAST
AREA WITH SHOWERS AND ISOLATED THUNDERSTORMS NOTED ACROSS MOST OF
PUERTO RICO TODAY. LIMITED SHOWER ACTIVITY HAS BEEN OBSERVED OVER
THE U.S. VIRGIN ISLANDS. SHOWERS AND THUNDERSTORMS WILL DISSIPATE
NEAR SUNSET LEAVING PARTLY CLOUDY SKIES.

UNDER A MID TO UPPER LEVEL RIDGE AND BELOW NORMAL PRECIPITABLE
WATER...A GENERALLY FAIR AND MAINLY STABLE WEATHER PATTERN IS
EXPECTED TO PREVAIL TONIGHT THROUGH AT LEAST WEDNESDAY. TROPICAL
WAVE NEAR 57W WILL MOVE WELL SOUTH OF THE AREA LATE TONIGHT AND
INTO TUESDAY. A SECOND TROPICAL WAVE WILL REACH THE EASTERN
CARIBBEAN THURSDAY. ALTHOUGH BULK OF MOISTURE WILL ALSO REMAIN
SOUTH OF THE AREA...ASSOCIATED MOISTURE WILL COMBINE WITH
AMPLIFYING TROUGH TO RESULT IN A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL ISLANDS THURSDAY AND EARLY FRIDAY.

AT 1100 AM AST...THE CENTER OF TROPICAL STORM GRACE WAS LOCATED
NEAR LATITUDE 13.7 NORTH AND LONGITUDE 35.9 WEST. THE LATEST
GUIDANCE HAS THE STORM DISSIPATING INTO A REMNANT LOW BY 120H. A
WETTER PATTERN CLOUD BE EXPECTED THE UPCOMING WEEKEND AS MOISTURE
ASSOCIATED WITH THIS FEATURE MOVES ACROSS THE EASTERN CARIBBEAN.
PLEASE SEE TCPAT2 AND TCDAT2 ISSUED BY THE NATIONAL HURRICANE
CENTER FOR MORE INFO ABOUT GRACE.

&&

.AVIATION...VFR CONDS EXPECTED AT ALL TAF SITES...EXCEPT AT TJBQ...
TJMZ AND POSSIBLY TJSJ WHERE MVFR CONDS ARE POSSIBLE IN SHRA/TSRA
THRU 22Z. MOUNTAIN OBSCURATIONS LIKELY OVER ALONG THE CORDILLERA
CENTRAL THRU THIS EVENING. IMPROVING WX CONDS EXPECTED TONIGHT
INTO TUE AS DRY AIR MOVES IN. LOW LVL WINDS FM THE E-ESE AT 15-25
KT.

&&

.MARINE...SEAS UP TO 5 FEET AND EASTERLY WINDS AT 10 TO 15 KNOTS
ARE EXPECTED OVER THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  90  80  90 /  20  10  10  20
STT  81  90  80  90 /  20  20  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

11/23
Hazardous weather outlook, Sep 7, 4:06 AM AST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
406 AM AST MON SEP 7 2015

AMZ710>745-PRZ001>013-080815-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
406 AM AST MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING...
HEAVY RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON... MAINLY ACROSS
THE WESTERN AND INTERIOR SECTIONS OF PUERTO RICO. HEAVY RAINFALL IN
ISOLATED AREAS MAY LEAD TO URBAN AND SMALL STREAM FLOODING.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
SUN BAY BEACH AT VIEQUES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-080815-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
406 AM AST MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
CRAMER PARK BEACH AT ST CROIX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 7, 1:34 PM AST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
134 PM AST MON SEP 7 2015

PRZ009-010-071830-
MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
134 PM AST MON SEP 7 2015

...A STRONG THUNDERSTORM WILL AFFECT SAN SEBASTIAN...
ANASCO...RINCON...AGUADA...MARICAO...LAS MARIAS...MAYAGUEZ
AND MOCA MUNICIPALITIES...

AT 131 PM AST...A STRONG THUNDERSTORM WAS OVER LAS MARIAS...MOVING
WEST AT 10 MPH. THIS STRONG THUNDERSTORM IS CAPABLE OF PRODUCING
VERY HEAVY RAINFALL...STRONG GUSTY WINDS OF 30-40 MPH AND FREQUENT
LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 1837 6695 1821 6693 1818 6717 1821 6715
      1822 6717 1824 6717 1829 6719 1830 6723
      1836 6727 1837 6726 1839 6719 1842 6716
      1840 6715 1839 6714 1843 6711
TIME...MOT...LOC 1731Z 108DEG 9KT 1832 6713

ER
Special weather statement, Sep 7, 1:41 PM AST, 32 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
134 PM AST LUNES 7 DE SEPTIEMBRE DE 2015

PRZ009-010-071830-
MAYAGUEZ Y VECINDAD-OESTE INTERIOR-
134 PM AST LUNES 7 SEPTIEMBRE DE 2015

...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE SAN SEBASTIAN...
ANASCO...RINCON...AGUADA...MARICAO...LAS MARIAS...MAYAGUEZ
Y MOCA...

A LAS 1:30 PM AST...UN AREA DE TRONADAS FUERTES ESTABA LOCALIZADA
SOBRE LAS MARIAS. ESTA TRONADA FUERTE ES CAPAZ DE PRODUCIR LLUVIAS
MUY FUERTES...VIENTOS FUERTES EN RAFAGAS DE 30 A 40 MPH Y RAYOS
FRECUENTES.

LLUVIA TORRENCIAL ESTA OCURRIENDO CON ESTA TORMENTA...Y PUDIERAN
RESULTAR EN INUNDACIONES LOCALIZADAS. NO MANEJE SU VEHICULO EN
CARRETERAS INUNDADAS.

RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA
TORMENTA. LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE
REFUGIO SEGURO DENTRO DE UN VEHICULO O EDIFICIO.

ER/RVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, San Juan

When
September 7, 2:13 PM AST to 4:15 PM AST
Where
San Juan County, 4.52 mi NW of San Juan to 4.14 mi NW of San Juan
Cause
Heavy Rain
Reported by
Public
Coordinates
18.420, -66.105

Kennedy Avenue was reported flooded.

Flood, Catano

When
September 7, 2:15 PM AST to 4:15 PM AST
Where
Catano County, 1.76 mi W of Catano to 2.05 mi W of Catano
Cause
Heavy Rain
Reported by
Public
Coordinates
18.432, -66.147

Road PR-5 from Cata o to Bayam n was reported flooded.

Flood, Guaynabo

When
September 7, 2:19 PM AST to 4:15 PM AST
Where
Guaynabo County, 5.58 mi NW of San Juan to 4.55 mi WNW of San Juan
Cause
Heavy Rain
Reported by
Public
Coordinates
18.426, -66.120

Road in front of Federal Prison was reported flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602920, 603072, 602921.